DSM-III

In DSM-III, this disorder is called Barbiturate or Similarly Acting Sedative or Hypnotic Intoxication

For more information, see Intoxication

Diagnostic Criteria

A. Recent use of a barbiturate or similarly acting sedative or hypnotic.

B. At least one of the following psychological signs:

  1. mood lability
  2. disinhibition of sexual and aggressive impulses
  3. irritability
  4. loquacity

C. At least one of the following neurological signs:

  1. slurred speech
  2. incoordination
  3. unsteady gait
  4. impairment in attention or memory

D. Maladaptive behavioral effects, e.g., impaired judgment, interference with social or occupational functioning, failure to meet responsibilities.

E. Not due to any other physical or mental disorder.

Differential Diagnosis

Other substances

Other substances causing intoxication must be considered. Although breath odor may be an important differentiating clue with alcohol and many inhalants, it should not be absolutely relied upon.

Parental administration of naloxone or other opioid antagonists will alleviate the symptoms of Opioid Intoxication, but will have no effect on intoxications due to other substances.

Reliable qualitative and quantitative tests for the presence in the blood and urine of barbiturates and some of the other substances in this class may be useful.

DSM-IV

For more information, see Substance Intoxication

The essential feature of Sedative, Hypnotic, or Anxiolytic Intoxication is the presence of clinically significant maladaptive behavioral or psychological changes (e.g., inappropriate sexual or aggressive behavior, mood lability, impaired judgement, impaired social or occupational functioning) that develop during, or shortly after, use of a sedative, hypnotic, or anxiolytic substance (Criteria A and B). As with other brain depressants, these behaviors may be accompanied by slurred speech, an unsteady gait, nystagmus, memory or attentional problems, levels of incoordination that can interfere with driving abilities and with performing usual activities to the point of causing accidents, and stupor or coma (Criterion C). Memory impairment is a prominent feature of Sedative, Hypnotic, or Anxiolytic Intoxication and is most often characterized by an anterograde amnesia that resembles "alcoholic blackouts," which can be quite disturbing to the individual. The symptoms must not be due to a general medical condition and are not better accounted for by another mental disorder (Criterion D). Intoxication may occur in individuals who are receiving these substances by prescription, are borrowing medication from friends or relatives, or are deliberately taking the substance to achieve intoxication.

Diagnostic Criteria

A. Recent use of a sedative, hypnotic, or anxiolytic.

B. Clinically significant maladaptive behavioral or psychological changes (e.g., inappropriate sexual or aggressive behavior, mood lability, impaired judgment, impaired social or occupational functioning) that developed during, or shortly after, sedative, hypnotic, or anxiolytic use.

C. One (or more) of the following signs, developing, or shortly after, sedative, hypnotic, or anxiolytic use:

  1. slurred speech
  2. incoordination
  3. unsteady gait
  4. nystagmus
  5. impairment in attention or memory
  6. stupor or coma

D. The symptoms are not due to a general medical condition and are not better accounted for by another mental disorder.

DSM-5

Diagnostic Criteria

A. Recent use of a sedative, hypnotic, or anxiolytic.

B. Clinically significant maladaptive behavioral or psychological changes (e.g., inappropriate sexual or aggressive behavior, mood lability, impaired judgement) that developed during, or shortly after, sedative, hypnotic, or anxiolytic use.

C. One (or more) of the following signs or symptoms developing during, or shortly after, sedative, hypnotic, or anxiolytic use:

  1. Slurred speech.
  2. Incoordination.
  3. Unsteady gait.
  4. Nystagmus.
  5. Impairment in cognition (e.g., attention, memory).
  6. Stupor or coma.

D. The signs or symptoms are not attributable to another medical condition and are not better explained by another mental disorder, including intoxication with another substance.

Differential Diagnosis

Alcohol use disorders

Since the clinical presentations may be identical, distinguishing sedative, hypnotic, or anxiolytic intoxication from alcohol use disorders requires evidence for recent ingestion of sedative, hypnotic, or anxiolytic medications by self-report, informant report, or toxicological testing. Many individuals who misuse sedatives, hypnotics, or anxiolytics may also misuse alcohol and other substances, and so multiple intoxication diagnoses are possible.

Alcohol intoxication

Alcohol intoxication may be distinguished from sedative, hypnotic, or anxiolytic intoxication by the smell of alcohol on the breath. Otherwise, the features of the two disorders may be similar.

Other sedative-, hypnotic-, or anxiolytic-induced disorders

Sedative, hypnotic, or anxiolytic intoxication is distinguished from the other sedative-, hypnotic-, or anxiolytic-induced disorders (e.g., sedative-, hypnotic-, or anxiolytic-induced anxiety disorder, with onset during withdrawal) because the symptoms in the latter disorders predominate in the clinical presentation and are severe enough to warrant clinical attention.

Neurocognitive disorders

In situations of cognitive impairment, traumatic brain injury, and delirium from other causes, sedatives, hypnotics, or anxiolytics may be intoxicating at quite low dosages. The differential diagnosis in these complex settings is based on the predominant syndrome. An additional diagnosis of sedative, hypnotic, or anxiolytic intoxication may be appropriate even if the substance has been ingested at a low dosage in the setting of these other (or similar) co-occurring conditions.

Community content is available under CC-BY-SA unless otherwise noted.